Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 165, NWS Sioux Falls, SD

September 21, 2019Buena Vista County, Cherokee County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 21, 2019, 4:34 PM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2019, 4:34 PM CDT (21:34 UTC)
Expired
Sep 21, 2019, 5:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:50 PM CDTHAIL 0.881 Nnw Sioux Rapids, IAA BUNCH OF NICKEL-SIZED HAIL, SOME STRONG WINDS BUT NO TREE BRANCHES DOWN. ALSO GOT 1.10 OF RAIN. TIME ESTIMATED FROM RADAR.
Sep 21, 4:50 PM CDTHAIL 11 Nw Sioux Rapids, IAMOSTLY SMALL HAIL, SOME THE SIZE OF QUARTERS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KFSD 212134
SVRFSD
IAC021-035-041-212200-
/O.NEW.KFSD.SV.W.0165.190921T2134Z-190921T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
434 PM CDT Sat Sep 21 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherokee County in northwestern Iowa...
  Northwestern Buena Vista County in northwestern Iowa...
  Southwestern Clay County in northwestern Iowa...

* Until 500 PM CDT.

* At 434 PM CDT, a severe thunderstorm was located near Peterson, or
  10 miles northeast of Cherokee, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Peterson around 440 PM CDT.
  Linn Grove around 450 PM CDT.
  Sioux Rapids around 455 PM CDT.
  Greenville around 500 PM CDT.

Other locations impacted by this severe thunderstorm include Rossie
and Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9542 4288 9554 4291 9547 4291 9539
      4295 9539 4306 9515 4288 9498 4287 9498
TIME...MOT...LOC 2134Z 240DEG 29KT 4285 9538 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
544 
WWUS53 KFSD 212145
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
445 PM CDT Sat Sep 21 2019

IAC021-035-041-212200-
/O.CON.KFSD.SV.W.0165.000000T0000Z-190921T2200Z/
Cherokee IA-Buena Vista IA-Clay IA-
445 PM CDT Sat Sep 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN CHEROKEE...NORTHWESTERN BUENA VISTA AND SOUTHWESTERN
CLAY COUNTIES...

At 445 PM CDT, a severe thunderstorm was located over Linn Grove, or
17 miles north of Storm Lake, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Greenville around 455 PM CDT.

Other locations impacted by this severe thunderstorm include Rossie
and Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9542 4288 9554 4291 9547 4291 9539
      4295 9539 4306 9515 4288 9498 4287 9498
TIME...MOT...LOC 2145Z 249DEG 37KT 4289 9520 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
937 
WWUS53 KFSD 212157
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
457 PM CDT Sat Sep 21 2019

IAC021-035-041-212207-
/O.EXP.KFSD.SV.W.0165.000000T0000Z-190921T2200Z/
Cherokee IA-Buena Vista IA-Clay IA-
457 PM CDT Sat Sep 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE...
NORTHWESTERN BUENA VISTA AND SOUTHWESTERN CLAY COUNTIES WILL EXPIRE
AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4272 9542 4288 9554 4291 9547 4291 9539
      4295 9539 4306 9515 4288 9498 4287 9498
TIME...MOT...LOC 2157Z 240DEG 29KT 4294 9509 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:14 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 21, 3:14 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
314 PM CDT Sat Sep 21 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 314 PM CDT Sat Sep 21 2019

As of early afternoon, distinct boundary near the Highway 60
corridor in southwest MN/northwest IA, with line of showers and
embedded storms largely confined to the boundary. Model soundings
depict slight capping inversion around 800-750mb, which is likely
holding back deep convection to this point, but should storms break
through this inversion, plenty of instability with steep mid level
lapse rates, along with effective shear values near 40kt, so cannot
rule out isolated severe hail as storms progress through our far
eastern counties late this afternoon.

Boundary and any associated storms are expected to be east of our
CWA by 22/00Z, so remainder of the night should be rather quiet,
though will see increasing mid-level clouds from the southwest as
subtle wave approaches in the southwest flow aloft. This wave
induces mid-level frontogenesis across our southeast counties
Sunday, resulting in a chance of mainly light showers, with
instability quite limited. Temperatures tonight/Sunday will be
closer to normal, with lows tonight in the 50s, and highs Sunday
mainly upper 60s to lower 70s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 314 PM CDT Sat Sep 21 2019

Temperatures on a bit of a roller-coaster as we head into the
astronomical fall season this week. Strong push of warm advection
Monday night will help push temperatures back into the upper 70s to
mid 80s Tuesday, accompanied by only a modest increase in humidity.
This could lead to a chance of storms in our eastern counties by
late afternoon/evening Tuesday as the cold front pushes through,
with a few showers dropping in from the northwest as the trailing
wave slides through late Tuesday night/early Wednesday.

Cooler, but still seasonable temperatures settle in midweek behind
the wave, with highs Wednesday mid 60s-lower 70s. Wednesday night
should be the coolest night of the week, with high pressure and
clearing skies allowing readings to cool into the 40s many areas.

Another surge of warm air and moisture advection builds into the
area late this week. Another round of scattered showers and storms
possible with warm advection and increasing low level jet Thursday
night, and a chance of rain continuing into Friday as the trailing
cold front pushes east. While overall pattern shift late this week
into early next week appears to favor above normal temperatures, day
to day high temperatures will be largely dependent on the timing of
various waves, so low confidence to change blended guidance in one
direction or the other at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Sep 21 2019

Southwest to west winds may occasionally gusts near 25kt this
afternoon, but wind speeds should quickly drop off toward sunset,
and will remain light west-northwest through the end of this TAF
period.

Lingering MVFR ceilings in parts of southwest MN/northwest IA this
afternoon, along with chance of redeveloping showers/storms. This
activity should likewise wane with sunset, with VFR conditions
expected to prevail tonight through midday Sunday. A chance of
high-based showers/isolated storms will lift back into northwest
Iowa Sunday morning, but risk of thunder at KSUX looks quite low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Sep 21, 1:26 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
126 PM CDT Sat Sep 21 2019

IAZ002-003-013-014-021-022-031-032-MNZ080-081-089-090-221830-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Murray-Cottonwood-Nobles-Jackson-
126 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms will move across the area
this afternoon. While the risk of widespread severe storms remains
low, the strongest storms may be capable of producing hail to half
dollar size and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-020-MNZ071-072-097-098-NEZ013-014-SDZ038>040-050-052>071-
221830-
Lyon-Sioux-Plymouth-Lincoln-Pipestone-Rock-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
126 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.